Alabama, 2003Flash Flood in Alabama, May 18, 2003
May 18, 2003 · NWS MOB · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at May 18, 2:25 AM CST, 3 hours 25 minutes earlier.
Area forecast discussion, May 18, 2:25 AM CST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
325 AM CDT SUN MAY 18 2003
LATEST SFC ANALYSIS DEPICTS DEEP LOW OVER NORTHERN MS WITH TRAILING
FRONTAL BOUNDARY/TROF EXTENDING S ACROSS CENTRAL MS TO NEAR THE
MOUTH OF THE MS RVR. TO THE E STRONG RIDGING CONTINUES TO PUSH
SOUTH ALONG THE APPALACHIAN CHAIN AND EASTWARD BLOCKING ANY FORWARD
PROGRESSION OF MAIN LOW OVER THE LOWER MS RVR VALLEY. WITH THIS
BELIEVE PROLONG PERIODS OF HEAVY RAIN WILL BECOME A PROBLEM FOR SOME
AREAS LOCALLY MOSTLY OVER WESTERN AND NORTHERN SECTIONS OF THE CWFA.
ATTM...NO FLASH FLOOD WATCH IS ANTICIPATED DUE TO LOW PWS AND
MARGINAL ONE AND THREE GUIDANCE VALUES. ALOFT UPPER LOW REMAINS
RATHER STACKED RESULTING IN LIMITED SHEAR NEAR THE CENTER THOUGH
WITH A CONTINUED DIVERGENT PATTERN ALOFT...MOSTLY NE OF THE SYSTEM
PROGGED TO DRIFT SOUTHWARD TODAY ACROSS MUCH OF THE WESTERN HALF OF
THE FA THROUGH ABOUT 00Z. NEAR THE COAST SOUTH OF THE LOW LATEST
SOUNDING FROM KSIL INDICATES PWS WERE STILL AROUND 1.5 WITH LIS
AROUND -9 WITH SFC CAPES NEAR OR SLIGHTLY ABOVE 3500 J/KG. BELIEVE
PWS NEAR THE COAST WILL INCREASE TODAY MAKING A RATHER WET SCENARIO
FOR MOST OF THE CWFA THROUGH ABOUT 00Z. WITH COOLER TEMPS ALOFT NEAR
THE CENTER SOME ISOLATED SEVERE CELLS WILL BE POSSIBLE AS THIS
SYSTEM TRACKS CLOSER TO THE COAST. THE MAIN THREAT WILL BE LARGE
HAIL AND DAMAGING WINDS...WITH ISOLATED TORNADOES.
LATEST MODEL SOLUTIONS ALL TAKE THE LOW CENTER TO THE THE LA COAST
THROUGH 12Z MON GRADUALLY WEAKENING OR FILLING WITH TIME. AS A
RESULT RAIN CHANCES WILL SLOWLY DIMINISH...FROM NORTH TO SOUTH...
THROUGH LATE MONDAY AFTERNOON THOUGH REMAINING SCATTERED FOR MOST
AREAS IN THE CWFA THROUGH TUES. ONE NOTICEABLE DIFFERENCE FROM
PREVIOUS RUNS 24 HOURS AGO...THROUGH ABOUT MIDWEEK...IS THE
CONTINUED SOUTHWARD PROGRESSION AND MIDLEVEL CIRCULATION OVER THE
OPEN GULF. LATER IN THE PD HIGH PRESSURE BUILDS OVER THE SW U.S.
RESULTING IN A DEEP L/W TROF ACROSS MUCH OF THE EASTERN U.S. LATE IN
THE WEEK. AS
ADVERTISED EARLIER THIS PATTERN LOOKS TO PUSH A RATHER SIGNIFICANT
COLD FRONT ACROSS THE CENTRAL GULF STATES LATE IN THE WEEK POSSIBLY
SETTING UP A DRIER WEEKEND FOR THE MEMORIAL DAY
HOLIDAY.
MARINE...SURFACE LOW LOOKS TO FILL OR WEAKEN AS IN TRACKS SOUTH
TODAY POSSIBLY RESULTING IN A LITTLE LESS GRADIENT THAN YESTERDAY.
HIGHEST WINDS LOOK TO BE EARLIER THIS MORNING...15 TO 20 KNOTS AND
GUSTY THOUGH COULD CONTINUE INTO THE AFTERNOON AND EARLY THIS
EVENING WITH AFTERNOON HEATING. WITH THIS WILL GO WITH 15 TO 20
KNOTS AND GUSTY WITH SEAS AROUND 4 TO 5 FEET. SCECS WILL BE
HEADLINED. BELIEVE TIDES ABOVE NORMAL WILL AGAIN BE A PROBLEM THOUGH
MAINLY EARLY THIS AFTERNOON.
RIP CURRENT THREATS WILL ALSO CONTINUE THROUGH MONDAY.
FIRE...NO CONCERNS ATTM.
/32
.PRELIMINARY TEMPS / POPS...
MOBILE 83 72 85 72 / 70 40 50 30
PENSACOLA 85 75 85 74 / 70 40 50 30
DESTIN 83 76 83 75 / 50 30 50 30
EVERGREEN 85 70 86 69 / 70 40 60 30
WAYNESBORO 81 67 86 69 / 70 40 60 20
CAMDEN 84 69 86 68 / 70 40 60 40
.MOB...
AL...NONE.
FL...NONE.
MS...NONE.
Hazardous weather outlook, May 18, 5:45 AM CST, 5 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-181700-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL...UPDATED...
645 AM CDT SUN MAY 18 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR INLAND SOUTHEAST MISSISSIPPI...
SOUTHWEST ALABAMA...AND THE WESTERN FLORIDA PANHANDLE.
.DAY ONE...(TODAY AND TONIGHT)
A SLIGHT RISK FOR SEVERE THUNDERSTORM DEVELOPMENT CONTINUES THROUGH
TONIGHT. A DEEP AREA OF LOW PRESSURE CONTINUES TO DRIFT SOUTHWARD
OVER MISSISSIPPI. SOUTH AND EAST OF THIS LOW SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS CAN BE EXPECTED. DUE TO DRY AIR IN THE
MIDDLE LAYERS OF THE ATMOSPHERE AND GOOD SURFACE BASE INSTABILITIES
A FEW THUNDERSTORMS COULD BE STRONG TO SEVERE. LARGE HAIL...
DAMAGING WINDS AND ISOLATED TORNADOES WILL BE THE MAIN THREAT.
ALSO...DUE TO THE SLOW MOVEMENT WITH THESE THUNDERSTORMS LOCALLY
HEAVY RAINFALL CAN BE EXPECTED. RAINFALL TOTALS UP TO 2 TO 4 INCHES
PER HOUR WILL BE LIKELY WITH SOME OF THESE STORMS ESPECIALLY DURING
THE MORNING HOURS. THE BEST CHANCE FOR LOCALIZED FLOODING TO OCCUR
WILL BE OVER COASTAL AREAS OF ALABAMA AND THE EXTREME WESTERN
FLORIDA PANHANDLE.
A MODERATE RISK FOR DANGEROUS RIP CURRENTS ALONG AREA BEACHES WILL
ALSO CONTINUE TODAY. SWIMMERS ARE ADVISED TO PAY CLOSE ATTENTION TO
FLAGS POSTED ALONG BEACHES.
.DAYS TWO THROUGH SEVEN...(MONDAY THROUGH SUNDAY)
SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED ACROSS MUCH OF
THE REGION ON MONDAY AS A WEAKENING AREA OF LOW PRESSURE MOVES OFF
THE LOUISIANA COAST. OTHERWISE...NO HAZARDOUS OR SEVERE WEATHER IS
EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
EMERGENCY MANAGEMENT AND STORM SPOTTER ACTIVATION FOR SEVERE WEATHER
OPERATIONS SHOULD NOT BE NEEDED.
In the hours before
Special weather statement, May 17, 11:50 PM CST, 6 hours before
ALZ053>057-059-061>063-MSZ079-180700-
THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE MOBILE AL
1250 AM CDT SUN MAY 18 2003
...THUNDERSTORM ADVISORY FOR SOUTHEAST MISSISSIPPI AND SOUTHWEST
ALABAMA NORTHWEST FLORIDA UNTIL 2 AM CDT...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF
THUNDERSTORMS FROM NEAR CAMDEN TO NORTH MOBILE COUNTY TO THE
MISSISSIPPI COAST JUST BEFORE 1 AM. THE STORMS WILL MOVE EAST TO BE
ALONG OR NEAR INTERSTATE 65 BY 2 AM. THE LINE OF STORMS WERE MOVING
EAST ABOUT 20 MPH.
THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WINDS AND DANGEROUS
LIGHTNING. WIND GUSTS OF 35 TO 45 MPH COULD DOWN SMALL TREE LIMBS OR
BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT CLOUD TO
GROUND LIGHTNING STRIKES ARE LIKELY. SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THESE STORMS HAVE PASSED.
Special weather statement, May 18, 1:10 AM CST, 4 hours 40 minutes before
ALZ053>064-FLZ001>006-181000-
THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE MOBILE AL
210 AM CDT SUN MAY 18 2003
...THUNDERSTORM ADVISORY FOR SOUTHWEST ALABAMA AND NORTHWEST FLORIDA
UNTIL 4 AM CDT...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SHOWERS
AND THUNDERSTORMS FROM NEAR GREENVILLE TO MOBILE. THE LINE WAS
MOVING EAST AT 15 TO 20 MPH. OTHER SHOWERS AND THUNDERSTORMS WERE
MOVING NORTH ACROSS THE FLORIDA PANHANDLE AND INTO SOUTHERN ALABAMA.
THROUGH 4 AM...THUNDERSTORMS...SOME STRONG WITH HEAVY RAIN CAN BE
EXPECTED OVER THE AREA TO THE EAST OF THE LINE OF STORMS. RAINFALL
AMOUNTS OF 1 TO 2 INCHES IN AN HOURS TIME WILL BE POSSIBLE FROM THE
STRONGER STORMS...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
THE PRIMARY THREATS FROM THIS STORM ARE STRONG WINDS AND DANGEROUS
LIGHTNING AND HEAVY RAIN. WIND GUSTS OF 35 TO 45 MPH COULD DOWN
SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY. SEEK
SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED.
Special weather statement, May 18, 3:00 AM CST, 2 hours 50 minutes before
ALZ054>057-059>064-FLZ001>006-181100-
THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE MOBILE AL
400 AM CDT SUN MAY 18 2003
...THUNDERSTORM ADVISORY FOR SOUTHWEST ALABAMA AND NORTHWEST FLORIDA
UNTIL 600 AM CDT...
....A LINE OF THUNDERSTORMS...SOME STRONG WITH HEAVY RAINS CONTINUE
TO MOVE EAST ACROSS THE AREA. BY 6 AM THE LINE OF STORMS SHOULD BE
FROM NEAR ANDALUSIA TO GULF SHORES.
THE LINE OF THUNDERSTORMS HAVE BEEN PRODUCING HEAVY RAIN...FREQUENT
LIGHTNING AND GUSTY WINDS. 1 TO 2 INCHES OF RAIN IN AN HOURS TIME IS
POSSIBLE...RESULTING IN BRIEF PONDING OF WATER AROUND LOW LYING
AREAS. THE NATIONAL WEATHER SERVICE OFFICE AT MOBILE REGIONAL
AIRPORT RECEIVED 1.85 INCHES OF RAIN BETWEEN 1 AND 4 AM.
REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS.
THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
THE PRIMARY THREAT FROM THESE STORMS WILL BE DANGEROUS LIGHTNING AND
HEAVY RAIN. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY.
SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED.
Flash Flood, Mobile
- When
- May 18, 5:50 AM CST to 9:00 AM CST
- Where
- Mobile County, South Portion
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.685, -88.197 (the zone’s center; the record gives no point)
Eight to ten inches of rainfall was estimated by radar across the south portion of Mobile county over a six hour period. Heaviest rains occurred between Seven Hills and Grand Bay. Several roads in the area had to be closed for a few hours due to high waters. After the rains ended, the roadways quickly drained.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in New York, May 18, 20033 deaths · 1 event
- Flash Flood in Alabama, May 18, 2003$500,000 · 1 event
- Flash Flood in Alabama, May 18, 2003$17,000 · 1 event
- Winter Storm in Montana, May 18, 20035 events
- Flooding in Virginia, May 18 to 21, 20034 events
- Frost and Freeze in Vermont, May 18, 20032 events
- Frost and Freeze in Massachusetts, May 18, 20032 events
- Frost and Freeze in New York, May 18, 20032 events
- Frost and Freeze in Connecticut, May 18, 20032 events
- Hail in Colorado, May 18, 20031.75 in hail · 2 events
- Flood in Alabama, May 18 to 27, 20031 event
- Flood in Alabama, May 18 to 19, 20031 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5358156.